Alert archive / Nebraska / Tornado Warnings in 2009

Tornado Warning 8, NWS Cheyenne, WY

June 7, 2009Banner County, Nebraska; Goshen County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jun 7, 2009, 12:51 PM MDT for Banner County, Nebraska; Goshen County, Wyoming. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2009, 12:51 PM MDT (18:51 UTC)
Expired
Jun 7, 2009, 1:15 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Banner County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 1:03 PM MDTTORNADO4 Se La Grange, WYSMALL NARROW TORNADO.
Jun 7, 1:10 PM MDTTORNADO15 Wnw Harrisburg, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2464 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KCYS 071851
TORCYS
NEC007-WYC015-071915-
/O.NEW.KCYS.TO.W.0008.090607T1851Z-090607T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1251 PM MDT SUN JUN 7 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN GOSHEN COUNTY IN SOUTHEAST WYOMING...

* UNTIL 115 PM MDT

* AT 1249 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 6 MILES
  SOUTHEAST OF LA GRANGE...OR 28 MILES SOUTHWEST OF SCOTTSBLUFF.
  DOPPLER RADAR SHOWED THIS TORNADO MOVING EAST AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  BULL CANYON AROUND 115 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4158 10411 4167 10413 4170 10387 4158 10388
TIME...MOT...LOC 1851Z 258DEG 6KT 4160 10407

$$

RE
2 follow-up statements
000 
WWUS55 KCYS 071908
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
108 PM MDT SUN JUN 7 2009

WYC015-071917-
/O.CAN.KCYS.TO.W.0008.000000T0000Z-090607T1915Z/
GOSHEN WY-
108 PM MDT SUN JUN 7 2009

...THE TORNADO WARNING FOR SOUTHEASTERN GOSHEN COUNTY IS CANCELLED...

REPORTS INDICATE THE TORNADO HAS MOVED EAST OUT OF THE AREA. 

LAT...LON 4158 10405 4168 10405 4170 10387 4158 10388
TIME...MOT...LOC 1907Z 258DEG 6KT 4163 10402

$$

NEC007-071915-
/O.CON.KCYS.TO.W.0008.000000T0000Z-090607T1915Z/
BANNER NE-
108 PM MDT SUN JUN 7 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM MDT FOR
NORTHWESTERN BANNER COUNTY...

AT 106 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. THIS
TORNADO WAS LOCATED 8 MILES WEST OF BULL CANYON...OR 25 MILES
SOUTHWEST OF SCOTTSBLUFF...MOVING EAST AT 5 MPH.

THE TORNADO WILL BE NEAR...
  BULL CANYON AROUND 115 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4158 10405 4168 10405 4170 10387 4158 10388
TIME...MOT...LOC 1907Z 258DEG 6KT 4163 10402

$$

RE
000 
WWUS55 KCYS 071926
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
126 PM MDT SUN JUN 7 2009

NEC007-071935-
/O.EXP.KCYS.TO.W.0008.000000T0000Z-090607T1915Z/
BANNER NE-
126 PM MDT SUN JUN 7 2009

...THE TORNADO WARNING FOR NORTHWESTERN BANNER COUNTY EXPIRED AT 115 
PM MDT.  THE WARNING HAS BEEN REPLACED WITH A NEW TORNADO WARNING 
FOR FAR NORTHWEST BANNER COUNTY AND SOUTH CENTRAL SCOTTS BLUFF 
COUNTY. 

LAT...LON 4158 10405 4168 10405 4170 10387 4158 10388
TIME...MOT...LOC 1908Z 258DEG 6KT 4163 10402

$$

RE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 7, 5:01 AM MDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jun 7, 5:01 AM MDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
501 AM MDT SUN JUN 7 2009

.SHORT TERM...SUNDAY THROUGH TUESDAY MORNING...

SOME LATE NIGHT CONVECTION AND WARNINGS WITH A COUPLE OF ONE INCH
HAIL REPORTS TO START THE SHIFT.

LATEST SURFACE ANALYSIS HAS COLD FRONT STRETCHING FROM CENTRAL
WYOMING INTO NW KANSAS SPLITTING THE CWA. TO THE NORTHEAST OF THE
FRONT LOW CLOUDS AND AREAS OF FOG ARE BEING OBSERVED AND PARTLY
CLOUDY ON THE SOUTHWEST SIDE. QUESTION IS HOW MUCH FURTHER WILL THE
FRONT AND COLD AIR PUSH. GUIDANCE PRODUCTS SHOW COLD AIR THROUGH
THE ENTIRE CWA TODAY AND THEN A SLIGHT WARM UP MONDAY BUT WITH
WELL BELOW NORMAL HIGHS EACH DAY. WITH UPPER LOW MOVING ALONG THE
CANADIAN BORDER AREA WILL HAVE CYCLONIC UPPER FLOW OF WEST TO
SOUTHWEST AND PRODUCE A CHANCE OF OVERRUNNING TYPE PRECIPITATION
THROUGH THE END OF THE SHORT TERM. SPC HAS AREA IN GENERAL
THUNDERSTORMS TODAY BUT HAVE CONCERNS WITH POSSIBLY SOME SEVERE
WEATHER AGAIN LATE MONDAY. BOTTOM LINE IN THE SHORT TERM IS CLOUDY
AND COOL WITH CHANCES OF PRECIPITATION.

.LONG TERM...TUESDAY THROUGH SATURDAY...
BELOW SEASONAL TEMPS WILL PERSIST DURING THE WEEK WITH SOME WARMING
FOR THE WEEKEND. SCATTERED SHOWERS AND AFTERNOON AND EVENING TSTMS
CAN BE EXPECTED EACH DAY WITH THE MORE ACTIVE DAYS AND POSSIBLY
STRONG TSTMS LOOKING TO BE ON TUESDAY...FRIDAY AND SATURDAY OVER
THE SOUTHEAST OR EASTERN PART OF THE CWA. EARLY ON...A COUPLE OF
UNSEASONABLY COOL UPPER LOWS WILL BE MOVING ACROSS NORTHERN MT TUE
AND TUESDAY NIGHT. FLOW ALOFT OVER OUR CWA BACKS TO SW ALLOWING A
DECENT SHORTWAVE TROUGH TO LIFT ACROSS OUR CWA FROM THE SW. SO...
THERE WILL BE A GOOD COVERAGE OF SHOWERS/TSTMS TUE AFTERNOON AND
EVENING. STRONG TSTMS WILL BE A POSSIBILITY MAINLY FROM KCYS-KSNY
AS NAM SHOWS GOOD INSTABILITY PULLING NORTHWARD WHILE GFS IS NOT
QUITE AS BULLISH ON THIS. MODEL DIFFERENCES SHOW UP FOR THE REST
OF THIS FORECAST PERIOD MAINLY DUE TO GFS TRYING TO PHASE REMAINS
OF UPPER LOW OVER MT WITH ANOTHER MOVING INTO NORTHERN CA WHILE
PREFERRED ECMWF KEEPS THESE SEPARATE. ECMWF SHIFTS MT UPPER LOW
OUT TO THE ESE LATE WED AND WED NIGHT AND SHOWS MORE RIDGING OVER
THE NORTHERN AND CENTRAL ROCKIES FOR THE WEEKEND. FOR NOW...WILL
CONTINUE IDEA OF DIURNALLY TRENDED SCATTERED SHOWERS/TSTMS EACH
DAY AS DESPITE BEING UNDER UPPER RIDGING THIS WEEKEND...INSTABILITY
WILL INCREASE DUE TO WARMER TEMPS.

&&

.AVIATION...LIFR CONDITIONS IN NEBRASKA PANHANDLE ON COLD SIDE OF
FRONT AND AS FRONT CONTINUES TO PUSH SOUTHWEST LOW CLOUDS AND
AREAS OF FOG SHOULD ROLL THROUGH ALL AERODROMES EXCEPT RAWLINS AND
LARAMIE THROUGH MIDDAY TODAY AND THEN SLOWLY LIFT TO VFR CONDITIONS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM...JLH
Hazardous weather outlook, Jun 7, 6:02 AM MDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
602 AM MDT SUN JUN 7 2009

NEZ001>003-019>021-054-055-WYZ059-060-066>070-081145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
602 AM MDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WITH REDUCED VISIBILITIES WILL OCCUR THIS MORNING
ALONG WITH SOME SHOWERS AND THUNDERSTORMS. SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED IN THE AFTERNOON AND EVENING. A FEW
THUNDERSTORMS WILL PRODUCE HAIL AND HEAVY RAIN EARLY THIS MORNING
AND AGAIN IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING...AND AGAIN
THIS AFTERNOON.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>065-081145-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-
602 AM MDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. SMALL
HAIL AND BRIEF WIND GUSTS TO 45 MPH CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 7, 8:19 AM MDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
819 AM MDT SUN JUN 7 2009

NEZ002-071500-
DAWES-
819 AM MDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
900 AM MDT...

AT 817 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CHADRON...MOVING NORTHEAST
AT 25 MPH.

SMALL HAIL AND BRIEF HEAVY RAINFALL CAN BE EXPECTED WITH THIS STORM.

SJC
Special weather statement, Jun 7, 10:02 AM MDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1002 AM MDT SUN JUN 7 2009

WYZ066-069-071645-
CHEYENNE FOOTHILLS-LARAMIE RANGE-
1002 AM MDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 1045
AM MDT...

AT 1002 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR CRYSTAL LAKE RESERVOIR...OR 19
MILES WEST OF CHEYENNE...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY
RAINFALL.

SJC
Local storm report, Jun 7, 10:11 AM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1011 AM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             18 WNW CHEYENNE         41.24N 105.11W
06/07/2009  E0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

SJC
Special weather statement, Jun 7, 10:34 AM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1034 AM MDT SUN JUN 7 2009

WYZ066-069-071715-
CHEYENNE FOOTHILLS-LARAMIE RANGE-
1034 AM MDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LARAMIE COUNTY UNTIL 1115
AM MDT...

AT 1028 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR CRYSTAL LAKE RESERVOIR...OR 17
MILES WEST OF CHEYENNE...MOVING SLOWLY EAST-NORTHEAST AT AROUND 10
MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY
RAINFALL OF UP TO AROUND THREE-QUARTERS OF AN INCH THROUGH 1115 PM
MDT NEAR CURT GOWDY STATE PARK.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 342 AND
353.

SJC
Local storm report, Jun 7, 10:45 AM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HAIL             12 W CHEYENNE           41.15N 105.02W
06/07/2009  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            PEA SIZE HAIL FELL FOR NEARLY 10 MINUTES...THEN A MIX OF
            PEA AND MARBLE SIZE HAIL OBSERVED.

&&

SJC
Special weather statement, Jun 7, 11:09 AM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1109 AM MDT SUN JUN 7 2009

WYZ069-071815-
CHEYENNE FOOTHILLS-
1109 AM MDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL
1115 AM MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING A BROKEN LINE
OF SHOWERS AND THUNDERSTORMS MOVING EAST ACROSS LARAMIE COUNTY.  THE
STORMS SHOULD PASS OVER AND CLOSE TO CHEYENNE AROUND 1130 AM AS THEY
MOVE EAST NORTHEAST NEAR 20 MPH.

LIGHTNING...BRIEF HEAVY RAIN AND SOME SMALL HAIL ARE LIKELY WITH THE
STRONGER STORMS.

RE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 11:18 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball57 min
Jun 7, 12:15 AM MDTSevere Thunderstorm WarningCYSCheyenne41 min
Jun 7, 1:00 PM MDTTornado WarningCYSBanner, Kimball45 min
Jun 7, 1:19 PM MDTSevere Thunderstorm WarningCYSKimball22 min
Jun 7, 1:24 PM MDTTornado WarningCYSBanner, Scotts Bluff26 min
Jun 7, 2:50 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill33 min
Jun 7, 5:40 AM MDTSevere Thunderstorm WarningCYSLaramie42 min

Nearby

Tornado Warnings in Nebraska, 2009Tornado Warnings in Wyoming, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.